Hail, Centre
- When
- July 10, 2:51 PM EST
- Where
- Centre County, Pine Grove Mills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -77.870
Quarter size hail (1 inch diameter) was reported in Pine Grove Mills.
S. Sufficient bulk shear in the 30-35KT range proved favorable for a few isolated reports of severe weather during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A plume of rich deep-layer moisture extended from the Southeast states through the Mid-Atlantic region on the equatorward side of sustained cyclonic flow over the Northeast U.S. Sufficient bulk shear in the 30-35KT range proved favorable for a few isolated reports of severe weather during the afternoon and evening. Marginal instability generally limited the overall coverage and extent of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 10, 1:59 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT THU JUL 10 2014 .SYNOPSIS... A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL DAMPEN AS IT CROSSES THE NEW ENGLAND STATES INTO THE WEEKEND...WITH A WEAKENING QUASI-STATIONARY FRONT TRAILING SOUTHWARD ALONG THE MID ATLANTIC COAST. DESPITE THE INFLUENCE OF HIGH PRESSURE AT THE SURFACE...THE AREA WILL REMAIN VULNERABLE TO ISOLATED SHOWERS AND THUNDERSTORMS INTO THE FIRST PART OF THE WEEKEND. A SERIES OF REINFORCING COLD FRONTS WILL PROVIDE SEVERAL OPPORTUNITIES FOR RAINFALL THROUGH EARLY NEXT WEEK...WHILE HELPING TO CARVE OUT A HIGHLY ANOMALOUS UPPER TROUGH AND BONAFIDE POLAR VORTEX ACROSS SOUTHEASTERN CANADA AND THE UPPER GREAT LAKES. && .NEAR TERM /THROUGH TONIGHT/... LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/STORMS DEVELOPING ACROSS THE REGION WHICH LAYS MAINLY NORTH OF YESTERDAYS COLD FRONT PASSAGE BUT SFC ANALYSIS SHOWS A STILL MOIST LOWER AIR MASS. DEVELOPMENT IS BEING AIDED BY SHORTWAVE/JETSTREAK ROUNDING THE BASE OF THE UPPER TROF OVER THE OHIO VALLEY. LIGHT AND VARIABLE SFC WINDS AND RELATIVELY WEAK WINDS THROUGH JUST ABOVE 850MB ARE CAUSING THE STORMS TO MOVE SLOWLY EAST. WITH SLOW MOVEMENT AND SFC DEWPOINTS IN THE MID 60S...HAVE ADDED MENTION OF HEAVY RAIN TO ZONES/GRIDS. ACTIVITY SHOULD REMAIN ISOLATED TO SCATTERED GIVEN LACK OF LARGER SCALE FORCING MECHANISM...SO WILL HOLD OFF A FLOOD WATCH AT THIS POINT. A SHOWER OR TWO MAY LINGER OVER THE SRN ZONES PAST SUNSET...BUT HIGH PRESSURE WILL DOMINATE FOR THE MOST PART WITH CLEARING AND PATCHY VALLEY FOG DEVELOPING OVERNIGHT AND INTO EARLY FRIDAY MORNING. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... VERY LITTLE CHANGE IN THE OVERALL PATTERN EXPECTED INTO DAY 2 WITH EVEN WEAKER FORCING ALOFT DUE TO DAMPENING OF UPPER TROUGH. EXPECT BULK OF PCPN TO REMAIN CONFINED TO ERN NC/VA TO THE DELMARVA NEAR Q-STNRY FRONT AND HI MSTR PWS AXIS. STILL CAN NOT RULE OUT AN ISOLD SHRA/TSTM DURING THE AFTN OVER ERN PORTIONS OF THE CWA BUT POPS WILL BE BARELY MENTIONABLE/AOB 20 PCT. TEMPS SHOULD EDGE A LITTLE WARMER THAN TODAY. STG WAA UPSTREAM OVER THE GRT LKS/OH VLY WILL LKLY BRING SOME MID-HIGH CLOUDS INTO WRN SXNS BY 12Z SAT. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE AREA SHOULD BE IN MORE OF A RETURN FLOW REGIME BY SAT AS THE SFC HIGH SLIPS OFF THE EAST COAST. SIMILAR TO DAYS 1 AND 2..STILL CANT RULE OUT AN ISOLD SHRA/TSTM IN SPOTS WHILE MOST AREAS STAY DRY. STALLED FRONT ALONG THE SOUTHEAST COAST SHOULD PIVOT BACK NWD AS WARM FRONT SAT NGT INTO EARLY SUNDAY WITH S-SWLY LLJ INC LLVL MSTR FLUX THRU THE UPPER OH VLY INTO WRN PA IN ADVANCE OF LEAD SHORTWAVE ENERGY AND ASSOCD SFC COLD FRONT MOVG SEWD ACRS THE GRT LKS-MIDWEST. AMPLIFICATION OF THE UPPER PATTERN BEGINS EARLY NEXT WEEK WITH A MODEL CONSENSUS GENERALLY INDICATING A FRONTAL PCPN AXIS SHIFTING SEWD THRU THE GRT LKS/OH VLY REGIONS INTO CENTRAL PA SUN-MON. ALTHOUGH PREDICTABILITY IS TOO LOW ATTM...A SEVERE WX THREAT SHOULD SPREAD SEWD IN TIME FROM THE UPPER MIDWEST/GRT LKS/OH VLY INTO THE MID ATLC AND NORTHEAST STATES...ALONG SRN PERIPHERY OF STRONGER WINDS/CYC FLOW ALOFT AND SEVERAL REINFORCING COLD FRONTAL SURGES ASSOCIATED WITH THE AMPLIFYING SYNOPTIC UPPER TROUGH. EACH COLD FRONTAL SURGE WILL PROVIDE AN OPPORTUNITY FOR SHOWERS/TSTMS THROUGH AT LEAST TUESDAY. THE HIGHLY ANOMALOUS AMPLIFICATION OF THE LARGE SCALE PATTERN IS A VIRTUAL LOCK BY THE END OF THE PERIOD AS INDICATED BY ALL MEDIUM RANGE GLOBAL NUMERICAL MODELS AND ENSEMBLE SYSTEMS. THIS WELL- ADVERTISED HIGH MERIDIONAL EVENT WILL FEATURE A FULL-LATITUDE RIDGE AND SEARING HEAT OUT WEST...NOT BE BE OUTDONE BY THE RETURN OF THE POLAR VORTEX IN THE EAST OVER QUE/ONT AND THE UPPER GREAT LAKES. CONSIDERING THE MAGNITUDE OF THE UPPER LEVEL TROUGH WITH 500MB STANDARDIZED ANOMALIES ON THE ORDER OF -3 TO -4SD IN BOTH THE DETERMINISTIC GLOBAL MODELS AND THEIR RESPECTIVE ENSEMBLE MEANS...CONFIDENCE IN A PERIOD OF BELOW AVG TEMPS /DURING WHAT IS CLIMATOLOGICALLY THE HOTTEST TIME OF THE YEAR/ IS VERY HIGH FROM TUE-THU OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SCATTERED SHRA/TSRA DEVELOPING ACROSS THE REGION INTO EARLY EVENING COULD PRODUCE TEMPORARY REDUCTIONS IN CIGS AND VSBYS AT MOST AIRFIELDS. KBFD LOOKS LIKE IT WILL REMAIN VFR. CLEARING SKIES THIS EVENING AND A LIGHT WIND WILL PROMOTE PATCHY FOG LATER THIS EVENING AND OVERNIGHT...ESP WHERE RAIN FALLS LATER TODAY. HIGH PRESSURE SHOULD SUPPORT WIDESPREAD VFR CONDS FRIDAY AND SAT WITH A LINGERING SLIGHT CHANCE OF AFTERNOON SHOWERS AND AREAS OF NIGHTTIME FOG...ESP OVER SRN AIRFIELDS. UPPER LOW MOVING INTO THE NORTHEAST LATE THIS WEEKEND WILL LEAD TO UNSETTLE CONDS. OUTLOOK... FRI-SAT...PATCHY AM FOG POSSIBLE. SUN-TUE...BRIEF...MAINLY PM...THUNDERSTORM IMPACTS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...GARTNER SHORT TERM...GARTNER/STEINBUGL LONG TERM...STEINBUGL AVIATION...FITZGERALD/GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 431 AM EDT THU JUL 10 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 431 AM EDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU JUL 10 2014
PAZ019-102015-
SOUTHERN CENTRE PA-
329 PM EDT THU JUL 10 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PARK FOREST VILLAGE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PARK FOREST VILLAGE AROUND 330 PM EDT.
STATE COLLEGE...LEMONT AND HOUSERVILLE AROUND 340 PM EDT.
BOALSBURG AND PLEASANT GAP AROUND 350 PM EDT.
CENTRE HALL AROUND 400 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UNIVERSITY PARK
AIRPORT...TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA MILITARY MUSEUM AND
PENNSYLVANIA STATE UNIVERSITY.
THIS INCLUDES INTERSTATE 99 BETWEEN MILE MARKERS 67 AND 77.
LAT...LON 4073 7772 4072 7774 4074 7782 4077 7798
4085 7798 4087 7758 4076 7759 4075 7764
4072 7771
TIME...MOT...LOC 1928Z 274DEG 21KT 4080 7794
DEVOIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT THU JUL 10 2014
PAZ026-027-102015-
MIFFLIN PA-HUNTINGDON PA-
338 PM EDT THU JUL 10 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAMBLEWOOD...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WHIPPLE DAM STATE PARK AROUND 350 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARRVILLE.
LAT...LON 4070 7793 4072 7789 4074 7782 4072 7778
4073 7773 4070 7760 4058 7758
TIME...MOT...LOC 1938Z 301DEG 15KT 4075 7792
DEVOIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT THU JUL 10 2014
PAZ036-102015-
FRANKLIN PA-
345 PM EDT THU JUL 10 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MERCERSBURG...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CLAYLICK AROUND 350 PM EDT.
GREENCASTLE AROUND 410 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILLIAMSON...WHITETAIL
SKI AREA...QUINCY...UPTON...STATE LINE AND WARRENTON.
THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 0 AND 8.
LAT...LON 3972 7799 3976 7806 3982 7801 3991 7795
3978 7747 3972 7751
TIME...MOT...LOC 1945Z 295DEG 28KT 3981 7794
DEVOIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT THU JUL 10 2014
PAZ025-026-034-035-102030-
BEDFORD PA-FULTON PA-HUNTINGDON PA-BLAIR PA-
351 PM EDT THU JUL 10 2014
...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING THE AREA...
AT 350 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WARRIORS MARK TO NEAR
ROYER TO NEAR DUDLEY...AND MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
WARRIORS MARK...SPRUCE CREEK AND SHY BEAVER AROUND 400 PM EDT.
WILLIAMSBURG...COALDALE AND FRANKLINVILLE AROUND 410 PM EDT.
ENTRIKEN AROUND 420 PM EDT.
WATERFALL...WELLS TANNERY...TROUGH CREEK STATE PARK...RAYSTOWN DAM
AND SIDELING HILL REST AREA AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE JUNIATA COLLEGE...
KISTLER...THREE SPRINGS...CASSVILLE...ALEXANDRIA...PETERSBURG...
SALTILLO...MAPLETON...MILL CREEK AND DEFIANCE.
THIS INCLUDES THE FOLLOWING INTERSTATES...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 171 AND 173.
INTERSTATE 99 BETWEEN MILE MARKERS 47 AND 55.
LAT...LON 4007 7821 4006 7821 4014 7837 4045 7838
4074 7820 4074 7813 4069 7795 4070 7794
4065 7786 4046 7785 4040 7791 4039 7787
4034 7784 4003 7807
TIME...MOT...LOC 1950Z 285DEG 11KT 4071 7814 4044 7830 4020 7829
RXRThe State College radar (KCCX), 24 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail (1 inch diameter) was reported in Pine Grove Mills.
Thunderstorm winds estimated near 60 mph knocked down trees in Derry and Conewago Townships.
Thunderstorm winds estimated near 60 mph knocked down trees and wires in South Londonderry and Palmyra Borough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521079, 521080, 521081.